Follow
Share

My mom who suffers from Parkinson's and is diabetic and some dementia as well can be walking and then it is like she has no legs to stand on or she says she can't move her legs, I don't understand why she can't either stand or walk. Please help?

This question has been closed for answers. Ask a New Question.
The medication wears off suddenly, leaving your mom frozen. This happens to me all day long when the meds are gone and the next dose is an hour away. I will stay frozen and trembling in my bed waiting for the next dose and then an additional 45 minutes until dopamine gets in the brain. Your mom needs an adjustment with her meds, closer together so she will have a more even amount of dopamine. It is very hard to endure being able to walk and then in minutes froen. Her Dr. should have no problem adjusting meds to make her life better.
Helpful Answer (0)
Report

This is part of the progression of the illness. Often at this juncture they cannot process instructions. I always have a wheelchair behind husband to place him in at this juncture.
This fluctuates from hour to hour. My husband has Lewy Body Dementia & in most cases Parkinson's follows this. Like you state this is a concern as falls can occur. I hope you ask for emotional support for yourself.
Helpful Answer (0)
Report

The drugs they take for Parkinson's can also come into play. My client with Parkinson's was really hard to keep "on track" with meds that could not be taken within an hour of consuming protein, or sugar. She would take her meds, sneak off and dig into her candy stash and we'd have a good hour of her sitting, frozen, and speechless in her chair. She was willing to endure the discomfort for the sake of having sweets. I don't know if this is still the case. She too, would be walking along and then freeze....it took some education on my part to be PATIENT with her and help her get moving again. Also, I know she had a lot of pain but her family would not allow her to take anything for it. At the end of my time with her, I did talk to her SIL (with whom she lived, and who was a DR!!! if she could please take an ibuprofen for the pain. He said he was completely uninvolved with her care--but the next time I went to work, voila! She was allowed ONE 200 mg ibuprofen per day.)
Helpful Answer (1)
Report

Pain occurs similar to sciatica. My husband thinks this not part of Parkinson or freezing. Is it, could it be
Helpful Answer (0)
Report

Parkinson's disease, being a progressive disorder of nervous system generally affects a person's movement and coordination and gets worse as time passes. In addition, long-term care alzheimer's disease, according to infolongtermcare.org can lead to loss of motor skills. This explains why your mom displays inability to carry out motor activities. While she may be taking medication for parkinson's, it may be Alzheimer's that is causing the problem, gradual progress of alzheimer's disease may render long-term care patients to lose functions like dressing, chewing and even walking.
I suggest you discuss these symptoms with your mom's healthcare provider immediately. Good luck and keep your patience.
Helpful Answer (0)
Report

My Mom has Dementia and very probably Alzheimer's. But Mom recently had an episode where she just couldn't walk. She would move her hands and push and pull as if it would help. I leaned over for something and when I stood up she put her hands on my shoulders. She would follow me anywhere I wanted her to go. But he minute I stood beside her instead of in front of her "she froze". I call it her "mind to motion problem". She just needs my will to move her instead of her own. Whatever it takes! Hang in There!
Helpful Answer (1)
Report

Parkinson’s Disease is a degenerative nervous system disorder that impairs movement and cognitive function, making everyday life more difficult. The symptoms often show up gradually, worsening with time.
Home care services provide a professional level of supervision and care, while also allowing the Parkinson’s patient to experience the benefits of being around loved ones and maintaining a reasonable level of independence.
Helpful Answer (0)
Report

Pinkginny is right. Giving Parkinsons patients an alternative thought process can help the freezing problem. I've heard of the laser method, and there's even a new walker on the market with a built-in laser feature that gives them something to focus on. I've told my mom to pretend she is stepping over a log. That cues her to pick up her foot and get moving again.

And Kathyt1 is right too. The forget how to shift their weight from one foot to the other and end up sort of waddling from side to side, which does nothing but wear them out. So I frequently have to remind my mom to "shift and lift." Simple one or two word cues are best. It's hard for them to process longer commands while they're concentrating on trying to walk.
Helpful Answer (4)
Report

Another good resource for Parkinson's info is the American Parkinson's Disease Association. They have a lot of booklets for every Parkinson's symptom you can think of. They also have a booklet for caregivers.
Helpful Answer (1)
Report

When freezing occurs this helps my Dad who has parkinson's As if you are doing the hulu, shift weight from one hip to the other, then shift weight again, then shift again, then move foot forward.
Helpful Answer (2)
Report

Your mom is not getting enough Dopamine in her brain to feed her brain cells, plus being diabetic doesn't help either if her blood sugars are too low (or too high). Ask her neurologist what he/she suggests since this problem could result in falling and breaking a bone.
Helpful Answer (0)
Report

hoff - is Antelope, Antelope Valley or somewhere else?

pink - my experience has been with ALS, stroke and dementia. Very informative about Parkinson's. I have a friend with RSD and located a very complete website I retired neurologist Dr. Hooshmand. I think his office was or is in Vero Beach, so seeing where you're from made me think of him.
Helpful Answer (0)
Report

It has been suggested that refocusing their attention away from making the foot move forward to the next step, can help. This can be accomplished by giving them a visual cue to focus on. Such as using a laser pointer and having her step over the dot of light, a flashlight can offer the same scenario, or to step on a mark on the floor, or past a piece of furniture, are just a few examples of ideas that might help. Hugs to you in your caregiving. We do our best and sometimes it isn't enough, but we know that we have tried. This Parkinson's is not easy for anyone, victim, caregiver, family or friend.
Helpful Answer (2)
Report

Thank you for the info, yes she is on Stalevo which helps for her shacking. She is diabetic as well so she takes insulin as well only at night now.
Helpful Answer (1)
Report

My mom does the same. They call it "freezing." I watch her literally willing her legs to move, but they just can't. It's as if the impulse to move gets lost somewhere between the brain and the legs. It's part of the disease. I have learned to know what my mom's mobility pattern is, most of the time. For example, I know that if she expends all of her energy just getting to the toilet and using it, she doesn't have much left over for standing at the sink and washing her hands, so I get her into her chair and then give her an antibacterial wipe that she can use to clean her hands.

But with Parkinson's and dementia (my mom has been diagnosed with Lewy Body dementia), there are always unexpected moments. The other day while the physical therapist and I were working with her, she was doing fine for awhile and then just suddenly "shut down." Her balance and energy were gone in an instant and she could hardly move. The PT thought maybe her brain was overwhelmed, trying to process too much at one time. Guess that's possible.

A lot of the stiffness and loss of range of motion can be helped by physical therapy, and there are drugs that can help with the mobility and "freezing" too. You don't mention if your mom is taking medications, but do talk to her doctor. If she isn't on meds, maybe she should be. And if she is taking meds, they might just need to be adjusted.

I wish you all the best. Take care of yourself too!
Helpful Answer (4)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter